Dr. Wen Issues Statement About Life-Threatening Bleeding After Using Synthetic Cannabinoids
Tuesday Apr 17th, 2018
FOR IMMEDIATE RELEASE
BALTIMORE, MD (APRIL 17, 2018) - Today, Baltimore City Health Commissioner, Dr. Leana Wen, issued the following statement about life-threatening bleeding after using synthetic cannabinoids:
"Around the country, within the last month, there have been reports of individuals who suffered from excessive, life-threatening bleeding after using synthetic cannabinoids—also known as synthetic marijuana, K2, and Spice. Three people in the Baltimore area have been hospitalized for this bleeding, known as synthetic cannabinoid-induced coagulopathy. We want to warn all of our residents of the warning signs of someone who may have taken synthetic cannabinoids, and urge anyone who witnesses these symptoms to call 911 or take the individual to the ER immediately. Symptoms include excessive bleeding, anxiety, bruising, elevated blood pressure, seizures, and suicidal or harmful thoughts or actions.
"Synthetic cannabinoids have been touted as natural, but are extremely dangerous because they contain untested chemical compounds that can have devastating effects for users. Scientists call taking these substances, “playing Russian Roulette,” because the user does not know what one is ingesting, and that substance could harm or kill.
"That is why the Baltimore City Health Department, together with our partners at the Maryland Department of Health, is committed to protecting our residents from the dangers of these drugs. In 2016, we worked with the Baltimore City Council to pass a bill making the sale of synthetic cannabinoids illegal in Baltimore City. In light of the recent cases of synthetic cannabinoid-associated coagulaopathy in Maryland, we are distributing a synthetic cannabinoids information sheet to our partners, providers, and the media about the dangers, warning signs, and what to do if someone’s health is in danger or if you are aware of a business selling these illegal substances.
"We need your help to spread the message. Parents: Talk to your children about synthetic drugs; they are dangerous drugs that can kill, and must be avoided. Providers: Look out for symptoms of synthetic cannabinoids use. Residents: If you encounter someone who is suffering, please call 911; if you see a business that is selling these drugs, please call 311."